Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching and then back again possible?
Apr 27, 2003

This is such an important web site. Hope all chronic/life challenging conditions have access to such clear information to help them make decisions.

Started Crix./Zerit/3TC in 1995-96 (had been on AZT & Videx mono previously). Averaged 20,000 VL and 650 Tcells until 2/1/03. Never achieved undetectable but came back from the edge.

Was holding out for 3 new classes but lipo & neuropathy were worsening and I never really felt great.

Switched to Sustiva/Viread/Ziagen on 2/1/03 Having typical CNS effects and do not like taking ambien each night. Also have a strange intermittent painful 'neuralgia' all over body (EMG shows no damage) & have small case of shingles on hand for 2nd time in month. And also still do not feel great.

So we're thinking of switching out Sustiva first with Nevirapine and if pain persists then switch out Ziagen.

1. Can I switch back to Sustiva if have problems with Nevirapine.

2. What would I replace the Ziagen with if I switch that out?

3. Can you think of any other questions I might consider?

Curent VL is 52 and 680 Tcell (also triglycerides have increased from 248 to 380).

Thanks very much for your time and efforts here.

Response from Dr. Aberg

I am a little unclear on some of your history and I will ask you some questions but I also will try my best to answer yours.

Question #1: Yes you can switch from EFV (sustiva, efavirenz) to NVP (Viramune, nevirapine) back to EFV as long as you did not develop resistance to the drugs. Both EFV and NVP are in a class of drugs called non-nucleoside reverse transcriptase inhibitors (NNRTIs) and have cross-resistance to one another.

One of my questions to you is in regards to resistance. Have you ever had a genotype and if so, do you know the resistance pattern? This would be helpful especially in determining whether you had resistance to the nucleosides and protease inhibitors. It sounds like your virus is suppressed now so I am assuming you do not have NNRTI resistance.

2. If you break through Ziagen (abacavir, ABC) meaning develop HIV viral rebound, I would recommend that a genotype be obtained to see what mutations you have. You were on AZT and DDI monotherapy and it sounds like you had detectable virus when you were on d4T/3TC and Crixivan (indinavir, IDV). If that is correct, I am going to assume you have 3TC resistance and other nucleoside mutations as well as protease inhibitor mutations from failing IDV. So for now, I would not switch out ABC. I doubt that is responsible for your neuralgia and would explore other possibilities.

3. What is your lowest CD4 count ever? You always mention that it is over 600. If it has never been below 200, you may want to consider a treatment interruption. You can have your CD4 count and viral load monitored with plans to restart should your CD4 count drop to around 300. This may give you a break to see if your neuropathy improves as well as lipids off medications.

4. You didn't ask but sometimes a swicth from EFV to NVP does lower the triglycerides. If your triglycerides remain high, I would suggest you try modifying your diet first. You should talk with a dietician. If the diet doesn't work, you may want to consider a triglyecride lowering medication such as a fibrate, niacin or fish oil. Also depending on whether you have protease inhibitor mutations associated with resistance, there is a new protease inhibitor, atazanavir which appears to be associated with less lipid abnormalities. In one study, atazanavir reversed the lipid abnormalities associated with nelfinavir.

I hope I was able to answer your questions and given you some more topics to discuss with your provider. Good luck with what you decide.



Previous
sustiva side effects
Next
Efficacy of trizivir as sole hiv treatment after 5 year of triple combination

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement